I had Restylane injected 5 days ago, but my bags look worse. What should I do? (Photo)

is this bruising/ swelling or Tyndall effect?

Doctor Answers 12

Restylane under eyes

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question and photo. The Tyndall effect happens when hyaluronic acid fillers are injected too superficially (close to the skins surface). The deeper the filler is injected the less likely you are to have this effect. However, it is too early to determine if this has occurred, as you still have swelling from the initial injection. I suggest giving it 2 weeks to resolve. If it still persists, you can have the filler dissolved with an enzyme known as hyaluronidase. Best of Luck!



Summit Emergency Medicine Physician
5.0 out of 5 stars 47 reviews

Tear Trough Fillers - Restylane, Belotero, Voluma -- If unhappy, reverse with hyaluronidase!

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
If you are unhappy this can be reversed. I suggest waiting at least 2 weeks before deciding.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 203 reviews

Restylane under eyes

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
It would be helpful to see your pre-treatment photos.  Amount of swelling depends on several factors such as the depth of injection and what the goal of treatment it.  Usually we place the filler deep to muscle for volume and swelling is a common for the first 24-48 hours because the product absorbs water.  If the product is being place also under the skin to treat wrinkles, there is more likely to be prolonged swelling.  To minimize this problem, depending on the type of correction I'm aiming for, I'll add lidocaine to the product to customize it and thin it out. There is still excellent longevity with less chance for lumpiness and swelling after the first day or two.  The aesthetic result can be modified once the product settles in, after a few weeks, by dissolving it, adding more product etc and I usually advise my patients to wait at least 3 weeks for minor touch ups to allow for resolution of soft tissue swelling so we can refine the result. 

Lower eyelid filler injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Lower eyelid injections can be tricky.  It is difficult to say how effective the Restylane injections were without a pre injection photo.  5 days is about the time that the swelling should be close to resolving.  If you are unhappy with the results in another few days I would consult with your doctor and discuss either the addition of more product, or dissolving the filler that was recently placed.  

Restylane and undereye bags

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Resdtylane injections are not meant to improve undereye bags but the trough under the eyes/ if it was correctly injected and there is simply swelling then that will dissipate over the next week or so and then you can see what it really looks like

Restylane and lower lid swelling

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I agree - wait it out the full 2 weeks - take arnica montana 30 x 5 pellets 3 x per day for 5 days, and see your doctor then.  If it persists, options are dissolving it or a short course of lasix tablets to draw off the fluid.

T.G. Khan, DO, FACS
Fort Lee Oculoplastic Surgeon

Concerns five days after Restylane injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Restylane injections in the tear trough and under eye region can take two weeks until the swelling and edema can resolve. I would wait until that time to judge your final results. If you are unhappy with the results, you can either dissolve the Restylane or you may require additional injections to improve your result.I hope this helps

More fillers needed

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
you may need Voluma injection one syringe each side to get the optimal results. The other option is to do lower lids with tear trough implants. 

Restyane Injected 5 days Ago and Bags Look Worse

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Thank you for posting your early photograph after your lower eyelids were injected 5 days ago with Restylane, the Hyaluronic Acid filler. Most of the time, the lower eyelid swelling is minimal after 5 days; however, swelling and bruising can persist for 7-10 days. This is not the Tyndall effect, which is a bluish discoloration. I recommend that you wait a little longer and if you do not see improvement, please contact your experienced Board Certified Plastic Surgeon who can address this for you. Best wishes, Dr, Richard Swift

Bruising, swelling, and Tyndall effect with Restylane

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Restylane is a great treatment option for the tear troughs.  Though the vast majority of patients are happy with their cosmetic outcomes after this procedure, some patients experience a combination of swelling and bruising which can make things look worse for a few days before they look better.  The Tyndall effect is the phenomenon of apparent skin discoloration; this effect is dependent on the depth to which the Restylane is injected.  I do recommend giving the Restylane several days to "settle in".  Since it's been 5 days, I recommend giving this more time.  If you are still unhappy with the results in a week or two, contact the physician who performed the procedure.

Jill C. Fichtel, MD
Columbus Dermatologic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.